Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 130, NWS Bismarck, ND

August 12, 2017Hettinger County, Slope County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2017, 4:14 PM MDT for Hettinger County, Slope County, Stark County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 4:14 PM MDT (22:14 UTC)
Expired
Aug 12, 2017, 5:15 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 163 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:00 PM MDTHAIL 2.7511 W Schefield, NDEST. 40 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS53 KBIS 122214
SVRBIS
NDC041-087-089-122315-
/O.NEW.KBIS.SV.W.0130.170812T2214Z-170812T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
414 PM MDT SAT AUG 12 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hettinger County in southwestern North Dakota...
  Northeastern Slope County in southwestern North Dakota...
  Southwestern Stark County in southwestern North Dakota...

* Until 515 PM MDT

* At 414 PM MDT, a severe thunderstorm was located 11 miles south of
  South Heart, or 14 miles southwest of Dickinson, moving southeast
  at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  New England around 445 PM MDT. 

Other locations impacted by this severe thunderstorm include
Schefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4668 10317 4685 10296 4671 10256 4649 10260
      4647 10290
TIME...MOT...LOC 2214Z 309DEG 19KT 4670 10296 

HAIL...1.50IN
WIND...60MPH
 
$$

SIMOSKO
2 follow-up statements
002 
WWUS53 KBIS 122231
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
431 PM MDT SAT AUG 12 2017

NDC041-087-089-122315-
/O.CON.KBIS.SV.W.0130.000000T0000Z-170812T2315Z/
Hettinger ND-Slope ND-Stark ND-
431 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN HETTINGER...NORTHEASTERN SLOPE AND SOUTHWESTERN
STARK COUNTIES...

At 431 PM MDT, a severe thunderstorm was located 9 miles north of New
England, or 15 miles southwest of Dickinson, moving southeast at 20
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
New England and Schefield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4663 10310 4677 10299 4671 10256 4649 10260
      4647 10290
TIME...MOT...LOC 2231Z 318DEG 19KT 4667 10294 

HAIL...1.50IN
WIND...60MPH
 
$$

HAMILTON
818 
WWUS53 KBIS 122301
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
501 PM MDT SAT AUG 12 2017

NDC087-089-122310-
/O.CAN.KBIS.SV.W.0130.000000T0000Z-170812T2315Z/
Slope ND-Stark ND-
501 PM MDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SLOPE AND
SOUTHWESTERN STARK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4657 10293 4663 10292 4663 10268 4649 10260
      4647 10290
TIME...MOT...LOC 2300Z 309DEG 19KT 4657 10276 

$$

NDC041-122315-
/O.CON.KBIS.SV.W.0130.000000T0000Z-170812T2315Z/
Hettinger ND-
501 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN HETTINGER COUNTY...

At 500 PM MDT, a severe thunderstorm was located 5 miles northeast of
New England, or 21 miles south of Dickinson, moving southeast at 20
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
New England.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4657 10293 4663 10292 4663 10268 4649 10260
      4647 10290
TIME...MOT...LOC 2300Z 309DEG 19KT 4657 10276 

HAIL...1.50IN
WIND...60MPH
 
$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:48 PM MDT, 26 minutes earlier.

Area forecast discussion, Aug 12, 3:48 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
448 PM CDT Sat Aug 12 2017

.UPDATE...
Issued at 446 PM CDT Sat Aug 12 2017

Quick update for the band of thunderstorms from Beach to Hazen
to south of minot. This area of thunderstorms has been producing
heavy rain. Do not expect flash flooding but getting some reports
of standing water on roads, along I-94 near Medora for example.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 248 PM CDT Sat Aug 12 2017

Latest GOES16 water vapor imagery loop shows a mid level upper
low circulating over northwestern ND, soon to transition south as
a stronger shortwave rotates and into southwest/south central ND
this evening. The mid/upper low slowly meanders into the southern
James River Valley after midnight. Areas of fog 05z-15z Sunday for
southwest and south central ND has been added to the gridded
forecast per HRRR/RAP13 Surface Visibility Forecast.

For this afternoon and evening, per water vapor imagery, our
attention is directed toward a pair of 700mb-500mb shortwaves
noted over Dawson and Custer Counties in eastern Montana. The
GFS/RAP13 have both initialized this very well with the current
location, and begins pushing these shortwaves into southwestern
ND 21z-00z, then into far south central 03z-06z, and exiting the
southern James River Valley 12z-15z Sunday. Large scale ascent
increases this afternoon southwest and far south central in
response to the shortwave aloft and the left exit region of a 60kt
300mb jet streak scooting through southeastern MT/southwestern
ND. A cold pocket of -16C also aiding in destabilization. Air
parcels will encounter moderate instability with mixed layer CAPE
between 1000-2000 J/kg, Effective Bulk Shear values of 40kt, and
mid level lapse rates around 7.5C/km. With that said, will
continue with previous forecasts and maintain a mention of severe
thunderstorms in far southwest and into far south central ND
through early this evening. This is also in line with the Marginal
Severe Thunderstorm Risk per SPC. Main threats of large hail and
damaging winds continue. Localized heavy rainfall (1 to 2 inches)
per WPC in a short amount of time with any thunderstorm remains
valid as well.

The Simulated High Resolution Composite Reflectivities in decent
agreement with developing pockets of showers/thunderstorms from
Williston south to Bowman, which is in line with the current
Regional Radar. The Non-Supercell Composite Index is between 1
and 2 over northwest ND. Will need to monitor the low level lapse
rates and surface vorticity for any potential landspouts that
could develop within this area.

Scattered showers and thunderstorms continue through the evening,
then shift away from southwest ND towards midnight. As mentioned
above, concur with fog southwest and south central given the
moisture, and crossover temperatures being met later tonight per
BUFKIT soundings.

.LONG TERM...(Sunday night through Saturday)
Issued at 248 PM CDT Sat Aug 12 2017

A mid level transitory shortwave ridge shifts into eastern MT and
western ND Sunday, behind the departing upper low. Increasing
sunshine west Sunday morning, with clouds decreasing in the
afternoon in the central. Lingering precipitation over the James
River Valley Sunday morning, diminishes through 18z Sunday before
ending. Highs in the 70s.

The next in a series of shortwaves moves into eastern MT and
western ND Monday with a chance for showers and thunderstorms.
Additional shortwaves traverse through a southwest flow aloft
Monday night through Tuesday night affecting western and central
ND with showers and thunderstorms. A break on Wednesday with
another shortwave slated for Thursday/Thursday night. Highs in the
upper 70s to lower 80s Monday through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 248 PM CDT Sat Aug 12 2017

Mid and upper level circulation will keep the threat of showers
and thunderstorms through the forecast period. Currently band of
showers and thunderstorms approaching KJMS and extending north
northwest to around KMOT. Will have a mention of showers and
thunderstorms for these areas as TAF period begins. Better risk of
stronger storms will be this afternoon into early this evening
for KDIK to KBIS and points south. MVFR cigs/vsbys will be
possible with any thunderstorms. East to southeast flow continues
through the period with indications of MVFR to IFR ceilings
Sunday morning, especially across the southern TAF sites. Will
bring MVFR ceilings and start off with a SCT layer of IFR and MVFR
Vsbys. Later shifts may need to trend lower with ceilings and
vsbys.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...KS
LONG TERM...KS
AVIATION...TWH
Hazardous weather outlook, Aug 12, 3:44 PM MDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
444 PM CDT Sat Aug 12 2017

NDZ040>046-132145-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
444 PM CDT Sat Aug 12 2017 /344 PM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible this afternoon through
early evening. Large hail and damaging winds are the main threats,
along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday through Tuesday, and again Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters...please report any hail, rainfall amounts, and any wind
gust of 40 mph or higher to the National Weather Service. You can
reach us by calling 701-223-4582, report online at weather.gov/bis,
or social media via Facebook and Twitter.

NDZ001>005-009>013-017>023-025-031>037-047-048-050-051-132145-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
444 PM CDT Sat Aug 12 2017 /344 PM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will continue this afternoon into tonight.
A few storms could be strong with small hail and wind gusts as high
as 40 mph. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday through Tuesday, and again Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Local storm report, Aug 12, 3:08 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HEAVY RAIN       1 E DUNN CENTER         47.35N 102.60W
08/12/2017  M2.50 INCH       DUNN               ND   PUBLIC

            OVERNIGHT TOTAL. RAINING NOW...

&&
Special weather statement, Aug 12, 3:09 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
309 PM MDT SAT AUG 12 2017

NDZ032-122200-
Billings ND-
309 PM MDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BILLINGS COUNTY
UNTIL 400 PM MDT...

At 308 PM MDT, a strong thunderstorm was located 7 miles east of
Medora, or 28 miles west of Dickinson, moving south at 15 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Medora and Fryburg.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4700 10362 4703 10322 4698 10322 4698 10323
      4673 10323 4670 10354
TIME...MOT...LOC 2108Z 349DEG 14KT 4694 10338

HAMILTON
Special weather statement, Aug 12, 3:27 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
427 PM CDT SAT AUG 12 2017

NDZ018-019-122215-
Mercer ND-Dunn ND-
427 PM CDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND WEST
CENTRAL MERCER COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

At 426 PM CDT/326 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Zap, or 8 miles west of Beulah, moving west at 20
mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Golden Valley around 445 PM CDT.
  Dodge around 405 PM MDT.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4711 10224 4727 10233 4742 10198 4724 10172
      4724 10176 4722 10177
TIME...MOT...LOC 2126Z 074DEG 15KT 4728 10195

SIMOSKO
Special weather statement, Aug 12, 3:45 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
345 PM MDT SAT AUG 12 2017

NDZ032-033-122230-
Stark ND-Billings ND-
345 PM MDT SAT AUG 12 2017

...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT SOUTHERN
BILLINGS AND WESTERN STARK COUNTIES UNTIL 430 PM MDT...

At 341 PM MDT, strong thunderstorms were located along a line
extending from near South Heart to 5 miles southeast of Medora.
Movement was southeast at 20 mph.

Very heavy rainfall is occurring along Interstate 94 across Billings
county and western Stark county. Penny size hail and wind gusts to
40 mph will also be possible with these storms.

Locations impacted include...
Belfield, Medora and Fryburg.

Very heavy rainfall may lead to localized flooding. Standing water
and low visibilities were reported along the interstate near Medora
and east to around Belfield. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4700 10365 4703 10324 4687 10305 4674 10301
      4676 10351 4694 10361 4698 10361 4698 10364
TIME...MOT...LOC 2141Z 304DEG 16KT 4685 10306 4684 10348

HAMILTON
Special weather statement, Aug 12, 3:51 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
451 PM CDT SAT AUG 12 2017

NDZ019-021-122230-
Mercer ND-McLean ND-
451 PM CDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MCLEAN AND
NORTHWESTERN MERCER COUNTIES UNTIL 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Indian Hills Recreation Area, or 22 miles
northwest of Beulah, moving southwest at 15 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Indian Hills Recreation Area.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4766 10203 4749 10181 4733 10220 4754 10220
TIME...MOT...LOC 2150Z 039DEG 14KT 4755 10201

SIMOSKO
Local storm report, Aug 12, 4:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HEAVY RAIN       2 N FORBES              45.97N 98.78W
08/12/2017  M1.67 INCH       DICKEY             ND   PUBLIC

            RECEIVED IN ABOUT 20 MINUTES.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:44 PM MDTSpecial Weather StatementBISGolden Valley46 min
Aug 11, 7:06 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie54 min
Aug 11, 7:57 PM MDTSevere Thunderstorm WarningBISGolden Valley63 min
Aug 11, 8:54 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley66 min
Aug 11, 9:57 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark63 min
Aug 12, 1:03 PM MDTSpecial Weather StatementBISMcIntosh42 min
Aug 12, 1:13 PM MDTSevere Thunderstorm WarningBISMcIntosh62 min
Aug 12, 2:15 PM MDTSpecial Weather StatementBISStark45 min
Aug 12, 2:22 PM MDTSpecial Weather StatementBISDickey38 min
Aug 12, 2:33 PM MDTSpecial Weather StatementBISBowman42 min
Aug 12, 2:39 PM MDTSevere Thunderstorm WarningBISBowman31 min
Aug 12, 2:56 PM MDTSpecial Weather StatementBISDickey49 min
Aug 12, 3:00 PM MDTSpecial Weather StatementBISMercer45 min
Aug 12, 3:09 PM MDTSpecial Weather StatementBISBillings51 min
Aug 12, 3:27 PM MDTSpecial Weather StatementBISMercer48 min
Aug 12, 3:34 PM MDTSevere Thunderstorm WarningBISMercer56 min
Aug 12, 3:45 PM MDTSpecial Weather StatementBISBillings45 min
Aug 12, 3:51 PM MDTSpecial Weather StatementBISMercer39 min
Aug 12, 4:36 PM MDTSevere Thunderstorm WarningBISGrant, Morton54 min
Aug 12, 5:17 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger58 min
Aug 12, 5:25 PM MDTSevere Thunderstorm WarningBISGrant, Sioux65 min
Aug 12, 5:53 PM MDTTornado WarningBISSioux37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.